Withdrawal - Tolerance - Addiction

According to the American Psychiatric Association DSM-IV-TR (2000) a possible withdrawal syndrome beginning 24-48 hours after cessation of use and lasting from 2 to 5 days has been described, with symptoms including sleep disturbances, tremor, irritability, diaphoreses, nausea and fleeting illusion.

Minors often complain of headaches or abdominal cramps after using inhalants. Parents and healthcare personnel can mistake these complaints for symptoms of the flu. Inhalant bingers report that it can take at least one day to recover and they felt physically slow and “stupid” in the sense that their thinking was slow and inaccurate.

Chronic abuse can lead to a tolerance to the substance. This means that the individual must use the substance more frequently and in greater volume to get the desires effect. According to Ives (1997) the potential for addiction as well as psychological dependence is high. Individuals may continue using even though they are aware of physical problems (e.g., liver disease or central and peripheral nervous system damage) or psychological problems (e.g., severe depression caused by use, American Psychiatric Association (DSM-IV-TR, 2000) Chronic abuse often results in diminished social, occupation or recreational activities.

Instant Feedback:

Slowed and inaccurate thinking may occur following binging on inhalants


RnCeus Homepage | Course catalog | Discount prices | Login | Nursing jobs | Help
2008 © RnCeus Interactive, LLC all rights reserved.